Treatment of Chronic Hepatitis C
Elevated Serum ALT Levels during Pegylated Interferon Monotherapy May Be Caused by Hepatic Iron OverloadNagashima M.a · Kudo M.a · Chung H.a · Ishikawa E.a · Inoue T.a · Nakatani T.a · Dote K.b
aDepartment of Gastroenterology and Hepatology, Kinki University School of Medicine, Ohno-Higashi, Osaka-Sayama, bDepartment of Pathology, Kinki University School of Medicine, Osaka-Sayama, Japan
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Objective: Persistently elevated serum alanine aminotransferase (ALT) levels have been observed in chronic hepatitis C (CHC) patients during pegylated interferon (PEG-IFN) therapy. We investigated whether elevated serum ALT levels during PEG-IFN therapy are associated with iron overload. Methods: Sixty-three CHC patients treated with PEG-IFNα-2a monotherapy were evaluated. The associations between elevated serum ALT levels (≧70 IU/l) were investigated before and 24 weeks after therapy. We classified patients as follows: patients with no elevated serum ALT levels (group NE: n = 35), patients with elevated serum ALT levels (group E: n = 28), and patients with no elevated serum ALT level and negative HCV RNA (group NE–: n = 24), and patients with elevated serum ALT level and negative HCV RNA (group E–: n = 19). We also compared total iron score (TIS) and fibrosis stage in liver specimens obtained before and during therapy from 3 patients with elevated serum ALT levels. Results: Serum ferritin levels were significantly increased after 24 weeks compared to baseline levels in group E (218 ± 273 vs. 438 ± 308 ng/ml; p < 0.0001) and group E– (146 ± 152 vs. 410 ± 291 ng/ml; p < 0.0001). Serum ALT and ferritin levels were significantly correlated after 24 weeks. The liver specimens revealed that TIS and fibrosis progressed during therapy. Conclusion: Our findings suggest that the elevation in serum ALT levels during therapy is caused by iron overload which may be induced by PEG-IFNα-2a.
© 2008 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.